NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 16, 2014
My father, aged 73, was recently prescribed penecillin and was found to have an alergy against it - slurred speech, loss of ability to control lower body, finally resulting in him being comatised. Symptons since the attack have left him with shakes, loss of short term memory, delerious. He seems to go into a trance but can/will answer some questions when prompted. Most of the time he is withdrawn into himself and isn`t responding to activities around him. Can this be a a result of the allergy attack? If so, can this be permanent. There were no signs of these symptons before the allergic reaction (4 weeks ago).
It would be an unusual reaction. I would have him see a neurologist if he hasn't already to assess what is going on. He could be having petit mal (absence) seizures, a stroke or some other neurologic disorder. Penicillin can cause a number of different immunologic reactions but the description you provide for your father is not commonly reported.
Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati